The Pill and Painful Sex: Hi everyone, hope... - Women's Health

Women's Health

29,101 members3,296 posts

The Pill and Painful Sex

Livgram07 profile image

Hi everyone, hope you’re all well, just looking to see if anyone can relate to what I’m going through at the moment.

I’m 18, when I was younger I had crippling period pain - it left me unable to carry on day to day life even with pain medication. At 15 I was prescribed the combined contraceptive pill to manage these symptoms. They significantly helped with the pain, and also helped my acne. In 2020 I had been on the pill Marvellon for nearly 2 years and I was starting to feel down, I couldn’t tell if it was me or the pill. I switched pill to Milinette which at first helped a little with that, however, I have now discovered a new symptom - extremely painful sex.

Now, this pain is like someone stabbing me, it is probably an 8 out of 10 for pain, and afterwards (even if it’s only 30 seconds before I say nah it’s too sore) I have abdominal cramps that last for around 24 hours, similar to the cramping you’d get with a period.

Of course I have told my GP this, and after a painful full pelvic examination, I have been referred to gynaecology.

I’m afraid that if I come off the pill all my other symptoms will come back with vengeance (period pain and acne etc.), but could it be the pill causing my painful sex?

Has anyone experienced this with the pill?

6 Replies

Hi, turning 18 soon, been put on rigevidon(combined pill) recently for the same problem as you and sex is literally a nightmare lately. I bleed even though it’s not my first time and I get burning and soreness after. Best thing to do is go get checked even if it’s at a walk in clinic and I guess pause on the sex for a while.

Btw whatever anyone says painful sex for women is not normal. Good luck xx

Thanks for your reply, honestly it doesn’t feel like external pain during and after, for me it feels like internal? similar to how period cramping would feel. Just really hoping it’s not endometriosis or something more serious, going to trial coming off the pill and seeing how things go. Xx

Yeah I definitely get you I’m suspecting endometriosis they just put me on bc without considering my suspicion:/ hope you get well soon xx We just have to keep fighting

Yes, the pill can cause the type of pain you describe, but it's not something they particularly accept.

Basically what you're describing is called vulvodynia. There are lots of treatment options out there to try, but unfortunately the cause is different for everyone, so it's a case of trial and error to figure out what the treatment is for you.

In terms of when you come off the pill, it's more than likely the problems you had before will come back, potentially worse, because the pill doesn't deal with it, it just suppresses it.

I've heard some interviews by a lady called Dr Jolene Brighten, who has a book called "beyond the pill", which has a protocol for preparing to come off the pill, that sounds like it might be worth your while. If you have a podcast app, you could always look up her name, to see if it sounds right for you.

Livgram07 profile image
Livgram07 in reply to Cooper27

Hi, I’ve looked into vulvodynia and the pain I get is more internal like how period cramping feels than what is typical of that condition. Thanks for the advice on the pill :))

Cooper27 profile image
Cooper27 in reply to Livgram07

Ah, possibly a bit more like pelvic inflammatory disease?

nhs.uk/conditions/pelvic-in...

You may also like...